Current Conditions

Cloudy
-1.8°C

Warning issued following rash of overdoses in the South Okanagan

Image Credit: Shutterstock
October 09, 2015 - 2:30 PM

PENTICTON - Concern over the rash of drug overdoses in the South Okanagan is growing, with health officials joining the RCMP in warning the public.

A cautionary warning was issued by Oliver and Osoyoos RCMP yesterday, Oct. 8, and today Interior Health also issued a warning about the recent spike in overdoses.

Interior Health is warning residents to 'think twice' about illicit drug use following the sudden increase in overdoses over the past two weeks, calling the instances, 'unusual and concerning to Interior Health officials.'

“All substance use carries an inherent risk to a person. The risk is even greater with street drugs because you never know what they may contain. Often street drugs have been mixed with other substances and that can have serious consequences for the user,” Interior Health Harm Reduction Coordinator Jeff Walsh says in a release.

Authorities have yet to determine what exactly is causing the overdoses and RCMP and Interior Health continue to investigate.

While drug use is not recommended at all, Interior Health offers these tips to help reduce risk:

- Don’t mix different drugs
- Don’t take drugs when alone
- Take a small sample of the drug before taking a usual dose
- Never experiment with higher doses
- Keep an eye out for friends — stay together and look out for each other
- Recognize signs of an overdose. Get medical help as soon as possible
- If someone thinks they are suffering an overdose, or think they are witnessing one, call 9-1-1 immediately

More information regarding harm reduction and overdose prevention can be found at http://towardtheheart.com.

To contact the reporter for this story, email Steve Arstad at sarstad@infonews.ca or call 250-488-3065. To contact the editor, email mjones@infonews.ca or call 250-718-2724.

News from © InfoTel News Ltd, 2015
InfoTel News Ltd

  • Popular kelowna News
  • Comments

View Site in: Desktop | Mobile